South Dakota, 2015

High Wind in South Dakota, March 15, 2015

March 15, 2015 · NWS ABR · 1 event in 1 county or zone

High winds from the southwest gusting to over 60 mph occurred on the eastern side of the Sisseton Hills during the early morning hours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

High winds from the southwest gusting to over 60 mph occurred on the eastern side of the Sisseton Hills during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 14, 11:30 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 14, 11:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1230 AM CDT SUN MAR 15 2015

.UPDATE...
ISSUED AT 810 PM CDT SAT MAR 14 2015

CANCELLED RED FLAG WARNING. REST OF FORECAST LOOKED GOOD.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 332 PM CDT SAT MAR 14 2015

CONTINUED WARM TEMPERATURES AND FIRE WEATHER CONCERNS WILL
DOMINATE THE SHORT TERM THROUGH SUNDAY...BEFORE A POTENT COLD
FRONT BRINGS COOLER TEMPS FOR MONDAY.

WILL CONTINUE WITH THE RED FLAG WARNING ACROSS CENTRAL SD INTO THE
EARLY EVENING HOURS AS CURRENT RH VALUES ARE GENERALLY IN THE 15
TO 20 PERCENT RANGE WITH GUSTS OVER 25 MPH. EVEN SEEING SOME LOW
END RED FLAG CONDITIONS ACROSS THE JAMES VALLEY FIRE ZONE...BUT
MOSTLY IN THE WESTERN HALF AND ITS HIT AND MISS. WILL THEREFORE
OPT TO NOT ADD ON THE JAMES VALLEY ZONE AT THIS TIME.

ATTENTION WILL THEN TURN TO SUNDAY WHEN EVEN WARMER AIR ALOFT
SPREADS OVER THE REGION. SEVERAL RECORD HIGHS ARE EXPECTED TO BE
BROKEN. WILL HAVE TO KEEP AN EYE ON THE THICKNESS OF THE CIRRUS
EXPECTED ACROSS THE AREA...SO HAVE TEMPERED HIGHS JUST A LITTLE
BIT. THINK EVEN WITH THE CIRRUS CLOUDS...RECORD HIGHS ARE PROBABLY
STILL IN JEOPARDY. FIRE DANGER ALSO A CONCERN ONCE AGAIN AS RH
VALUES ARE FORECAST TO REACH 20 PERCENT OR LOWER ACROSS CENTRAL SD
TO NEAR THE JAMES VALLEY. ALTHOUGH...IT APPEARS WIND SPEEDS WILL
NOT BE QUITE AS STRONG AS THEY WERE TODAY ACROSS CENTRAL SD.
DEBATED ON A FIRE WEATHER WATCH BUT JUST NOT CONFIDENT ON WIND
SPEEDS BEING THAT STRONG...THIS IS THE WILD CARD AND MID SHIFT
WILL HAVE TO TAKE A FINAL LOOK. LOWER LEVEL WINDS AT 925/850MB
DROP OFF SIGNIFICANTLY DURING THE AFTERNOON SUNDAY OVER CENTRAL SD
AS SFC PRESSURE PATTERN/GRADIENT BECOMES A BIT BAGGY. RAW GUIDANCE
NUMBERS FOR WIND SPEEDS ARE PRETTY WIMPY OVER CENTRAL SD DURING
THE AFTERNOON. SPEEDS ARE ACTUALLY STRONGEST OVER THE EASTERN CWA
BUT RH VALUES FORECAST TO BE JUST ABOVE CRITERIA. WILL NEED TO
KEEP AN EYE ON THIS THOUGH FOR POSSIBLE MIXING DOWN OF DRIER AIR.
NONETHELESS...WILL STILL BE DEALING WITH ELEVATED FIRE DANGER DUE
TO THE DRY AIR AND FUELS...JUST NOT SURE IF CRITERIA FOR RED FLAG
WILL BE MET...MAINLY DUE TO WIND SPEEDS.

POTENT COLD FRONT STILL ON TRACK TO SURGE SOUTHWARD ACROSS THE CWA
SUNDAY NIGHT INTO MONDAY MORNING...AND STILL NOT MUCH AGREEMENT ON
TIMING AMONGST THE MODELS EVEN THIS CLOSE TO EVENT TIME. THAT SAID
THOUGH...WHATS CERTAIN IS THAT MUCH COOLER AIR WILL BE FILTERING
INTO THE REGION ON MONDAY. SFC HIGH SETTLES OVER THE REGION LATE
MONDAY NIGHT AND HAVE KNOCKED A COUPLE DEGREES OFF LOW TEMPS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 332 PM CDT SAT MAR 14 2015

ARCTIC HIGH PRESSURE WILL SETTLE IN OVER THE REGION ON TUESDAY. BY
WEDNESDAY THE HIGH WILL SHIFT EAST AND RETURN FLOW WILL SET UP.
COUPLE WITH A WEAK WARM FRONT/TROUGH ON THURSDAY TEMPS WILL BUMP
INTO THE 50S AND 60S. TEMPS FALL AGAIN BY THE WEEKEND INTO THE 40S
AND 50S...STILL A BIT WARMER THAN CLIMO BUT SIGNIFICANTLY COOLER
THAN SOME OF THE HIGHS WE HAVE SEEN SO FAR THIS MARCH.

THE GFS IS NOTICEABLY DRIER THAN THE ECMWF. DUE TO THE
INCONSISTENCIES BETWEEN THE MODELS STUCK WITH THE SUPERBLEND POPS
WHICH GIVE THE AREA A SLIGHT CHANCE FOR RAIN/SNOW WED NIGHT AND
SAT NIGHT.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1230 AM CDT SUN MAR 15 2015

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH TONIGHT AND
SUNDAY. EXPECT STRONG SOUTHWEST WINDS ABOVE THE INVERSION AT ABR
AND ATY INTO THE EARLY MORNING HOURS. WINDS THROUGH 1500FT WILL
INCREASE TO 50 KNOTS OR HIGHER. EXPECT SURFACE WINDS TO DECREASE
AND BECOME WEST TO NORTHWEST ON SUNDAY AND COULD BECOME GUSTY AT
ABR AND ATY. THE WINDS WILL BECOME LIGHT AND VARIABLE IN THE
EVENING AT ALL LOCATIONS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...WISE
AVIATION...MOHR/DORN
Hazardous weather outlook, Mar 14, 7:34 PM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT SAT MAR 14 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160145-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
834 PM CDT SAT MAR 14 2015 /734 PM MDT SAT MAR 14 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE RANGELAND FIRE DANGER WILL BE VERY HIGH ON SUNDAY WITH WARM
WEST WINDS RESULTING IN RECORD TEMPERATURES AND LOW HUMIDITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

MOHR

In the hours before

Special weather statement, Mar 15, 1:47 AM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
247 AM CDT SUN MAR 15 2015

SDZ008-021-151300-
ROBERTS-GRANT-
INCLUDING THE CITIES OF...SISSETON...MILBANK
247 AM CDT SUN MAR 15 2015

LOCALLY STRONG AND GUSTY WINDS ARE OCCURRING ALONG THE EASTERN
SLOPES OF THE SISSETON HILLS IN ROBERTS AND GRANT COUNTIES
THIS MORNING. SOUTHWESTERLY WINDS OF 20 TO 30 MPH WITH OCCASIONAL
GUSTS TO 60 MPH WILL CONTINUE THROUGH THE MORNING HOURS.

LOCATIONS MOST AFFECTED WILL BE THE HIGHER TERRAIN AREAS OF THE
SISSETON HILLS AS WELL AS UP TO 15 MILES EAST OF THE HILLS. THIS
INCLUDES INTERSTATE 29 BETWEEN SUMMIT AND PEEVER...OR BETWEEN MILE
MARKERS 210 AND 225.  U.S. HIGHWAY 12 FROM SUMMIT TO MILBANK WILL
ALSO EXPERIENCE AREAS OF BLOWING AND DRIFTING SNOW.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Roberts

When
March 15, 2:00 AM CST to 5:00 AM CST
Where
Roberts forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567771.